Colorado, 2006Avalanche in Colorado, May 14, 2006
May 14, 2006 · NWS BOU · 1 event in 1 county or zone
1 avalanche, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 14, 2:55 AM MST, 11 hours 5 minutes earlier.
Area forecast discussion, May 14, 2:55 AM MST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
355 AM MDT SUN MAY 14 2006
.SHORT TERM DISCUSSION...A NARROW BAND OF PERSISTENT SHOWERS CUTTING
ACROSS THE NORTHEAST COLORADO PLAINS HAS BEEN BETRAYING THE LOCATION
OF THE UPPER LEVEL JET THIS MORNING. RADAR ECHOES HAVE THUS FAR
EVADED ANY OBSERVATION SITES...SO IT IS DIFFICULT IF ANY RAINFALL
HAS ACTUALLY HIT THE GROUND. KAKO HAS REMAINED DRY WITH A 14 DEGREE
DEW POINT DEPRESSION...IN SPITE OF THE FACT THAT THE BAND OF SHOWERS
HAS BEEN IMMEDIATELY TO THE SOUTHWEST ALL MORNING. THE SHOWERS NOW
APPEAR TO BE LOSING THEIR ORGANIZATION AS THE UPPER JET CORE MOVES
SOUTHEAST TOWARDS THE SOUTHERN PLAINS. FOR THE REST OF TODAY...WEAK
EASTERLY SURFACE WINDS ARE EXPECTED TO CONTINUE ON THE PLAINS AS A
SURFACE HIGH PRESSURE AREA BUILDS INTO NEBRASKA. BOTH THE NAM AND
GFS MODELS CONCENTRATE INSTABILITY AND LOW LEVEL MOISTURE INTO
CENTRAL COLORADO. THIS MAKES THE CENTRAL MOUNTAINS AND THE
FOOTHILLS OF DOUGLAS AND SOUTHERN JEFFERSON COUNTIES THE MOST
PREFERRED LOCATION FOR AFTERNOON SHOWERS TO DEVELOP. MODEL
SOUNDINGS DO NOT SHOW ANY APPRECIABLE INSTABILITY THIS
AFTERNOON...ESPECIALLY ON THE PLAINS WHERE AFTERNOON TEMPERATURES
WILL BE SOME 10-15 DEGREES COOLER THAN YESTERDAY. PREVIOUS GRIDDED
FORECAST PACKAGE SHOWED THE HIGHEST POPS OVER ZONES 34...36 AND 37.
SEE NO REASON TO MAKE ANY CHANGES TO THAT. AFTERNOON SHOWER
ACTIVITY SHOULD CONTINUE INTO THE EVENING FOR A COUPLE HOURS...BUT
THEN WITH THE LOSS OF DAYTIME HEATING...SHOWERS WILL END AND SKIES
WILL EVENTUALLY CLEAR. ALL OF THIS IS PREVIOUSLY IN THE GRIDS...SO
NO BIG CHANGES.
.LONG TERM DISCUSSION...MON-TUE...HI AMPLITUDE UPR RDG OVR WRN U.S.
WILL KEEP NLY FLO ALOFT OVER CNTRL RCKYS. SFC HI PRES WILL REMAIN
ENTRENCHED ON THE PLAINS ALG WITH WK LO LVL UPSLP FLO. EXCEPT FOR
SUM LINGERING INSTBLTY OVR THE MTNS AND FTHLLS TO SW OF DEN ON MON
AFTN AND EARLY EVE THE AMS ACRS THE AREA WILL REMAIN GENLY DRY AND
STBL. WITH SLO WRMG ALF TEMPS WILL GRDLY WRM THRU PRD. WILL GNLY
COMPROMISE AMONGST MOS TEMP GDNC VALUES WHICH SEEM TO BE ON TRACK.
IN EXTENDED PRD...WED-SAT...HI AMPLITUDE BLOCKING UPR RDG OVER WRN
U.S. GETS FLATTENED AND MIGRATES EWD OVR CNTRL RCKYS BY END OF PRD.
WILL MAKE NO CHNGS TO CURRENT FCST ATTM EXCEPT FOR SMALL ADJSTMNTS
TO MAX/MIN TEMPS TO BRING THEM MORE IN LINE WITH GFS MOS TEMP GDNC
VALUES. TEMPS WILL REMAIN ABV SEASONAL NORMS.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
&&
KDRBY/GARD...WFO BOULDER
Hazardous weather outlook, May 14, 10:07 AM MST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1107 AM MDT SUN MAY 14 2006
COZ030>051-151200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1107 AM MDT SUN MAY 14 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE
SOUTHEAST ACROSS THE MOUNTAINS AND FOOTHILLS THROUGH THIS EVENING.
STORMS WILL BE MORE NUMEROUS ALONG AND SOUTH OF THE INTERSTATE 70
CORRIDOR AND ACROSS PARK AND SUMMIT COUNTIES. STORMS WILL PRODUCE
BRIEF RAIN...SMALL HAIL AND WIND GUSTS TO 45 MPH.
ACROSS LOWER ELEVATIONS...A COOLER AND MORE STABLE AIRMASS HAS MOVED
OVER EASTERN COLORADO. NO THUNDERSTORMS ARE EXPECTED EXPECT ACROSS
WESTERN PORTIONS OF DOUGLAS COUNTY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
ENTREKIN/BAKER
Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- May 14, 2:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- BROADCAST MEDIA
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
A 54-yr old man was hiking with his step-son on Torrey's Peak, when he was caught by an avalanche. He went down about 1,000 feet and was partially buried. The hiker suffered injuries to his back and hips.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in South Carolina, May 14, 2006$1.3 million · F2 · 1 event
- Lightning Strike in Georgia, May 14, 20061 death · 1 event
- Flash Flood and Hail in Texas, May 14, 2006$1.6 million · 2.75 in hail · 10 events
- Tornado in South Carolina, May 14, 20061 injured · $400,000 · F1 · 1 event
- Hail in Louisiana, May 14, 2006$930,000 · 2.5 in hail · 3 events
- Hail in Georgia, May 14, 2006$1.0 million · 1.75 in hail · 1 event
- Tornado in South Carolina, May 14, 2006$250,000 · F1 · 1 event
- Flash Flooding and Hail in Texas, May 14, 20062 injured · $110,000 · 2.5 in hail · 19 events
- Tornadoes and Hail in North Carolina, May 14, 2006$85,000 · F1 · 12 events
- Tornado and Hail in Texas, May 14, 2006$200,000 · F0 · 8 events
- Hail and Damaging Winds in Texas, May 14, 2006$128,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in Texas, May 14, 2006$200,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505392.